Flash Flood, San Juan
- When
- September 7, 4:45 PM MST to 6:00 PM MST
- Where
- San Juan County, 29 mi WNW of La Sal Jct
- Property damage
- $80,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Numerous road and trail washouts occurred in the backcountry of Canyonlands National Park. At approximately 1700 MST a family of four was driving a Humvee up Taylor Canyon when water rose to 10 feet deep and carried their vehicle four miles down the wash.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Numerous road and trail washouts occurred in the backcountry of Canyonlands National Park. At approximately 1700 MST a family of four was driving a Humvee up Taylor Canyon when water rose to 10 feet deep and carried their vehicle four miles down the wash. The family was able to escape from the vehicle and swim safely to shore. The normally dry wash was running 300 feet wide during the flash flood. The Humvee was totalled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 7, 3:25 PM MST, 1 hour 20 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT SAT SEP 7 2002
GOOD JET SUPPORT...PLENTIFUL MOISTURE AND ENOUGH SUN HAVE HELPED
PRODUCE STRONG THUNDERSTORMS...SOME SEVERE OVER SE UTAH THIS
AFTERNOON. THESE STORMS WILL CONTINUE MOVING NE AND INTO EXTREME
WESTERN COLORADO...SOUTH OF I-70...EARLY THIS EVENING.
NEXT TWO DAYS WILL SEE CONTINUED MOIST ENVIRONMENT WITH PERSISTENT
CLOUDY CONDITIONS AND HIGH CHC OF RAIN AND THUNDERSTORMS. CJC
EXTENDED (WED-SAT)...PACIFIC TROUGH LIFTS ACROSS CWFA WEDNESDAY
AND THURSDAY WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS.
AVAILABLE MOISTURE SHOULD BE SUFFICIENT...AS MED RANGE MODELS
INDICATE LITTLE TO MOVE DEEP SUB-TROPICAL MOISTURE AWAY FROM AREA.
BY FRIDAY...DRIER WESTERLIES DEVELOP AND MOISTURE SHIFTS EAST WITH
TROUGH. WILL LEAVE MENTION OF SLIGHT CHANCE TSTMS OVER MOUNTAINS
WITH RESIDUAL MOISTURE EFFECTS...AND WILL INTRODUCE DRY FORECAST
FOR SATURDAY AS LATEST MRF RUN SHOWS BUILDING UPPER HIGH OVER WEST
COAST (NOTE...LAST 2 MRF MODEL RUNS ARE INCONSISTENT). TEMPERATURES
WILL REBOUND LATE IN PERIOD AS DRIER WEATHER RETURNS. DJN.83
.GJT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR SOUTHEAST UTAH
AND SOUTHWEST COLORADO.COZ001>014-017>023-UTZ022>025-027>029-080200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1236 PM MDT SAT SEP 7 2002 ...A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO LATER TODAY AND TONIGHT... A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA WILL APPROACH EASTERN UTAH THIS AFTERNOON. DEEP SUB-TROPICAL MOISTURE ALREADY IN PLACE...COMBINED WITH GOOD SURFACE HEATING...WILL CREATE AN UNSTABLE ENVIRONMENT. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS EASTERN UTAH LATER THIS AFTERNOON... THEN PROGRESS ACROSS WESTERN COLORADO INTO THIS EVENING. SOME STORMS WILL BE STRONG...AND ISOLATED STORMS COULD BECOME SEVERE... WITH THE THREAT OF LARGE HAIL AND DAMAGING WIND. RESIDENTS ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO SHOULD BE PREPARED FOR POTENTIAL STRONG THUNDERSTORMS LATER TODAY AND TONIGHT. NADLER
The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320197.